Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 422, NWS Austin/San Antonio, TX

November 23, 2004Karnes County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Nov 23, 2004, 7:13 PM CST for Karnes County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 23, 2004, 7:13 PM CST (01:13 UTC)
Expired
Nov 23, 2004, 10:15 PM CST
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Karnes County, TX

The radar

The Austin/San Antonio radar (KEWX), 96 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 1.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2004-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2004-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3323 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
1.9
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 240114
FFWEWX
TXC255-240415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
713 PM CST TUE NOV 23 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  KARNES

* UNTIL 1015 PM CST

* AT 712 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOOD PRODUCING RAINFALL FROM A LARGE THUNDERSTORM COMPLEX 
MOVING INTO WESTERN AND NORTHERN KARNES COUNTY. 

* LOCATIONS IN THE WARNING INCLUDE KENEDY AND KARNES CITY.

HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...
COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

LAT...LON 2872 9800 2878 9770 2908 9780 2891 9813

$$
1 follow-up statement
000 
WGUS74 KEWX 240156
FFSEWX
TXC255-240415-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
754 PM CST TUE NOV 23 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1015 PM CST FOR KARNES
COUNTY...

AT 752 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAINS OVER EASTERN KARNES COUNTY. 

LOCATIONS IN THE PREVIOUS WARNING INCLUDE KARNES CITY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND. DO NOT STAY IN FLOOD PRONE AREAS.

LAT...LON 2872 9800 2878 9770 2908 9780 2891 9813

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 23, 3:15 PM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Nov 23, 3:15 PM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
315 PM CST TUE NOV 23 2004

.UPDATE...
CONVECTION TO THE WEST BECOMING MORE ORGANIZED AND WITH THE SVR
WATCH JUST ISSUED HAVE DECIDED TO EXTEND THE FFA THRU 9 PM FOR SAME
AREA.

&&

.PREV DISCUSSION...
UPR LOW KICKING NE ACRS W TX THIS AFTN WITH ASSOCIATED CDFNT
PUSHING INTO THE HILL COUNTRY.  TWO AREAS OF CONVECTION THIS AFTN...
ONE WAS ELEVATED ASSOCIATED WITH THE UPR LOW IN W TX AND EXPECT SOME
OF THIS TO SKIRT THE NW COUNTIES THIS EVENING. THE OTHER AREA THE SVR
LINE SLOWLY EXITING THE ERN COUNTIES ALONG A PRE-FRONTAL TROF.  A DRY
PUNCH OF SWLY WINDS AT THE LOW-MID LEVELS...LIKELY CAPPING CONVECTION
OVER THE SWRN CWA THIS AFTN. AM STILL CONCERNED WITH HEATING OVER THE
HILL COUNTRY AND UPR COLD POOL WHERE THERE COULD BE SCT REDEVELOPMENT
WITH THE CDFNT OVER THE NEXT FEW HOURS AND CONTG ACRS THE NE/ERN CWA
THIS EVENING WITH A THREAT OF LARGE HAIL.  WILL LEAVE FFA AS IS AND
EXPIRE WITH A PRE-1ST PERIOD TO INCLUDE TWO HOURS OF THE WATCH. WITH
THE DEVELOPING SWLY LOW LEVEL FLOW AND LOWERING DEW PTS EXPECT FLASH
FLOOD THREAT TO BE ON THE DECREASE AND VERY LOCALIZED AS STORMS WILL
BE MOVG AT A GOOD CLIP.

FORECAST OF CLEARING/COLDER FOR THE REMAINDER OF THE WEEK WITH A
PSBL FREEZE BY THANKSGIVING MORNING IN LOW SPOTS OVER THE HILL
COUNTRY. A DRY RE-ENFORCING CDFNT EARLY SATURDAY...THEN RETURNING
MOISTURE SUNDAY NIGHT WITH INCREASING POPS MON/TUE AS ANOTHER LOW
DIGS INTO THE SW CONUS...WHILE A CDFNT DROPS SWD INTO THE AREA WITH
OVERRUNNING CLOUDS/PCPN AHEAD OF THE LOW.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING
THRU 9 PM THIS EVENING EASTERN HILL COUNTRY AND SOUTH CENTRAL TX.
TOR WATCH 885 THRU 9 PM FOR LAVACA AND FAYETTE COUNTIES.
SVR WATCH 886 THRU 8 PM FOR MUCH OF HILL COUNTRY AND SOUTH CENTRAL.

&&

01/03
Hazardous weather outlook, Nov 23, 6:00 PM CST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
600 PM CST TUE NOV 23 2004

TXZ171>173-183>194-202>209-217>225-228-241200-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
600 PM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT
A FLOOD WATCH FOR FLASH FLOODING CONTINUES UNTIL 9 PM FOR MOST
OF THE CENTRAL AND EASTERN SECTIONS OF SOUTH CENTRAL TEXAS.
A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 11 PM FOR MOST OF THE
CENTRAL AND EASTERN PORTIONS OF SOUTH CENTRAL TEXAS.

SHOWERS AND THUNDERSTORMS WILL CONTINUE ALONG AND AHEAD OF A COLD
FRONT THAT IS MOVING EAST ACROSS THE REGION. THUNDERSTORMS WILL
PRODUCE LOCALLY HEAVY RAINFALL ALONG WITH POSSIBLE SEVERE WEATHER IN
THE FORM OF HAIL...DAMAGING WINDS AND ISOLATED SHORT LIVED
TORNADOES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

In the hours before

Local storm report, Nov 23, 6:30 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
630 PM CST TUE NOV 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TORNADO          3 SE BERTRAM            30.71N 98.02W
11/23/2004                   BURNET             TX   LAW ENFORCEMENT

0625 PM     HAIL             POTEET                  29.04N 98.58W
11/23/2004  1.75 INCH        ATASCOSA           TX   LAW ENFORCEMENT

&&

MS
Local storm report, Nov 23, 6:33 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
633 PM CST TUE NOV 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             FLORENCE                30.84N 97.79W
11/23/2004  1.75 INCH        WILLIAMSON         TX   CO-OP OBSERVER

            QUARTER TO GOLF BALL SIZED HAIL IN FLORENCE.

&&

MS
Local storm report, Nov 23, 6:46 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
646 PM CST TUE NOV 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             5 SSW BERTRAM           30.68N 98.09W
11/23/2004  2.50 INCH        BURNET             TX   AMATEUR RADIO

0635 PM     HAIL             3 W JARRELL             30.82N 97.65W
11/23/2004  2.50 INCH        WILLIAMSON         TX   AMATEUR RADIO

0636 PM     HAIL             2 N GEORGETOWN          30.68N 97.69W
11/23/2004  0.88 INCH        WILLIAMSON         TX   AMATEUR RADIO

0643 PM     HAIL             LEANDER                 30.56N 97.86W
11/23/2004  0.75 INCH        WILLIAMSON         TX   AMATEUR RADIO

&&

JPB
Local storm report, Nov 23, 6:55 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
655 PM CST TUE NOV 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             POTEET                  29.04N 98.58W
11/23/2004  2.75 INCH        ATASCOSA           TX   LAW ENFORCEMENT

0650 PM     HAIL             2 ESE JARRELL           30.81N 97.57W
11/23/2004  1.00 INCH        WILLIAMSON         TX   AMATEUR RADIO

            QUARTER SIZED HAIL 2 MILES EAST OF INTERSTATE 35 2 MILES
            SOUTH OF JARRELL.

&&

MCS
Special weather statement, Nov 23, 7:00 PM CST, 13 minutes before
TXZ171>173-186>194-204>209-219>225-240200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
700 PM CST TUE NOV 23 2004

...A FLASH FLOOD WARNING IS IN EFFECT FOR BURNET AND WILLIAMSON
   COUNTIES UNTIL 915 PM...

...A TORNADO WARNING IS IN EFFECT FOR WILSON COUNTY UNTIL 745 PM...

...A TORNADO WARNING IS IN EFFECT FOR ATASCOSA COUNTY UNTIL 800 PM...

...THE TORNADO WARNING THAT WAS IN EFFECT FOR FRIO COUNTY UNTIL
   715 PM HAS BEEN CANCELLED...

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM FOR
   MUCH OF THE HILL COUNTY AND SOUTH CENTRAL TEXAS...

...A FLOOD WATCH FOR FLASH FLOODING REMAINS IN EFFECT UNTIL 900 PM
   FOR MUCH OF SOUTH CENTRAL TEXAS AND THE EASTERN HILL COUNTRY...

AT 700 PM...SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS SOUTH
CENTRAL TEXAS DEVELOPING ALONG AND AHEAD OF A COLD FRONT THAT IS
MOVING EAST. HEAVY RAINFALL AND SEVERE STORMS CAN BE EXPECTED
INCLUDING HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES.
Local storm report, Nov 23, 7:05 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
705 PM CST TUE NOV 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FUNNEL CLOUD     HUTTO                   30.55N 97.54W
11/23/2004                   WILLIAMSON         TX   AMATEUR RADIO

0630 PM     HAIL             3 W GEORGETOWN          30.65N 97.74W
11/23/2004  2.50 INCH        WILLIAMSON         TX   AMATEUR RADIO

            TENNIS BALL SIZED HAIL IN SUN CITY.

&&

MCS

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 6:05 PM CSTTornado WarningEWXAtascosa55 min
Nov 23, 6:07 PM CSTTornado WarningEWXWilliamson53 min
Nov 23, 6:10 PM CSTTornado WarningEWXFrio65 min
Nov 23, 6:12 PM CSTFlash Flood WarningEWXBurnet, Williamson3 hr
Nov 23, 6:40 PM CSTTornado WarningEWXWilson65 min
Nov 23, 6:55 PM CSTTornado WarningEWXAtascosa65 min
Nov 23, 7:08 PM CSTTornado WarningEWXKarnes67 min
Nov 23, 7:33 PM CSTTornado WarningEWXDeWitt57 min
Nov 23, 7:45 PM CSTFlash Flood WarningEWXDeWitt3 hr
Nov 23, 8:01 PM CSTSevere Thunderstorm WarningEWXFayette, Lee59 min
Nov 23, 8:28 PM CSTSevere Thunderstorm WarningEWXLavaca47 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.